MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 90/85; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 90/85; NAIL, FIXATION, BONE
Catalog Number 71677090
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Anemia (1706); Failure of Implant (1924); Muscle Weakness/Atrophy (1967); Pain (1994); Deformity/ Disfigurement (2360); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 09/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).(b)(4)--- this report is related to the breakage of the nail.(b)(4)--- this report is related to the breakage of the screw.Both reports refer to the same patient and adverse event.
 
Event or Problem Description
It was reported that, a plaintiff underwent a left intertan femoral nail procedure, on (b)(6) 2023, due to a fall and subsequent sub trochanteric fracture.They later developed a varus deformity and were diagnosed with a sub trochanteric / intertrochanteric femur nonunion with failed fixation, and the intertan 1.5 11.5mmx38cm 125d lt nail and the lag/comp screw kit 90/85 were found to be fractured.Therefore, they were elected for a revision surgery on (b)(6) 2023, in which the nail was explanted and a synthes competitor device was implanted.Patient was taken to pacu in stable condition, no other complications were reported.
 
Additional Manufacturer Narrative
A4: weight, b7: other relevant history, including preexisting medical conditions and d11: concomitant medical products and therapy dates h6: health effect - clinical code and health effect - impact code.
 
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the lag compression screw kit.The associated device was returned and evaluated.The visual inspection revealed that the intertan nail fracture into two pieces and one of the screws fractured into two pieces as well.The visual also reveals signs of wear on the other screws that were returned.The clinical/medical investigation concluded that, based on the information provided the clinical root cause of the reported nail breakage and subsequent deformity and revision is the nonunion femur fracture with failed fixation in the presence of poor bone quality which was noted during the initial device implantation surgery.Additionally, adequate bone blood supply and vascularization is integral to proper bone healing and successful implantation outcome.The impact to the patient is the explantation of the smith and nephew intertan nail and screws components and revision of the non-union with a competitor¿s device(s).The patient¿s current health status is unknown.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A laboratory analysis performed on the device revealed that based on this investigation, it was concluded that the trigen intertan nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross section could not bear the imposed patient loading, which led to a fracture.Fatigue cracking is caused by the nail bearing cyclic stresses in excess of the material endurance limit for an extended period.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union applications of loads in excess of the material¿s strength, or poor bone quality.The compression screw was fractured.It is not clear if this fracture occurred before, during, or after the nail fracture.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection procedure, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium, aluminum and vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: e1 (initial reporter name and address).

Brand Name
LAG/COMP SCREW KIT 90/85
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18156709
Report Number1020279-2023-02251
Device Sequence Number18154029
Product Code JDS
UDI-Device Identifier03596010563309
UDI-Public03596010563309
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71677090
Device Lot Number22DT62583
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer12/08/2023
02/27/2024
05/22/2024
Initial Report FDA Received Date11/16/2023
Supplement Report FDA Received Date12/13/2023
03/01/2024
05/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71676557 / LOT# 14ET42198; FEEDING SUPPLEMENTS; HYDROCODONE; LOVENOX
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age85 YR
Patient SexFemale
Patient Weight74 KG